Alert archive / Wisconsin / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Milwaukee, WI

January 4, 201820 counties in Wisconsin

NWS Milwaukee, WI issued this wind chill advisory at Jan 4, 2018, 1:45 PM CST for 20 counties in Wisconsin. It took effect at Jan 5, 2018, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2018, 1:45 PM CST (19:45 UTC)
In effect from
Jan 5, 2018, 12:00 AM CST
Expired
Jan 5, 2018, 10:00 AM CST
In force
10 hr
Issued by
NWS Milwaukee, WI

Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Jefferson County, WI, Kenosha County, WI, Lafayette County, WI, Marquette County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Rock County, WI, Sauk County, WI, Sheboygan County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 31 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS43 KMKX 041945
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
145 PM CST Thu Jan 4 2018

...Another Round Of Dangerously Cold Wind Chills...

.Another round of wind chills dropping into the 15 below to 25
below zero range are expected later tonight into Friday morning.
Thus, a Wind Chill Advisory is in effect from midnight into Friday
morning.

WIZ046-047-051-052-056>060-062>072-050345-
/O.NEW.KMKX.WC.Y.0002.180105T0600Z-180105T1600Z/
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, 
Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, 
Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, 
Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, 
Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, 
Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, 
West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, 
South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont,
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
145 PM CST Thu Jan 4 2018

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of east central Wisconsin, south central 
  Wisconsin and southeast Wisconsin.

* WHEN...Midnight to 10 AM Friday.

* ADDITIONAL DETAILS...The coldest temperatures and wind chills
  will occur around sunrise Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
Wood
2 follow-up statements
365 
WWUS43 KMKX 050307
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
907 PM CST Thu Jan 4 2018

...Another Round Of Dangerously Cold Wind Chills...

.Another round of wind chills dropping into the 15 below to
25 below zero range are expected later tonight into Friday 
morning. Thus, a Wind Chill Advisory is in effect from midnight 
into Friday morning.

WIZ046-047-051-052-056>060-062>072-051115-
/O.CON.KMKX.WC.Y.0002.180105T0600Z-180105T1600Z/
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, 
Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, 
Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, 
Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, 
Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, 
Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, 
West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, 
South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont,
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
907 PM CST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 25 below 
  zero.

* WHERE...Portions of east central Wisconsin, south central 
  Wisconsin and southeast Wisconsin.

* WHEN...Midnight to 10 AM Friday. Coldest wind chills around
  sunrise.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
879 
WWUS43 KMKX 050847
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
247 AM CST Fri Jan 5 2018

WIZ046-047-051-052-056>060-062>072-051600-
/O.CON.KMKX.WC.Y.0002.000000T0000Z-180105T1600Z/
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, 
Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, 
Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, 
Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, 
Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, 
Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, 
West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, 
South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont,
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
247 AM CST Fri Jan 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of east central Wisconsin, south central 
  Wisconsin and southeast Wisconsin.

* WHEN...Midnight to 10 AM Friday. Coldest wind chills will be 
  around sunrise.

* ADDITIONAL DETAILS...Wind chills will slowly warm above -20
  degrees by mid morning. Later tonight, wind chills will fall to
  between 15 and 20 degrees below zero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 11:29 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 4, 11:29 AM CST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1129 AM CST Thu Jan 4 2018

.UPDATE...

No changes to the forecast are needed at this time.

Wood

&&

.AVIATION(18Z TAFS)...

Gusty northwest winds are expected this afternoon near Lake
Michigan. Gusts around 20 knots are expected at times. Inland
areas should not see these gusts much if at all. Northwest winds
will linger tonight into Friday. Gusts of 15 to 20 knots are
expected again near Lake Michigan on Friday. Mostly clear skies
are expected through Friday, with very cold temperatures.

Wood

&&

.PREV DISCUSSION... (Issued 1034 AM CST Thu Jan 4 2018)

UPDATE...

Most if not all of the clouds will remain to the west and
southwest of the area for the rest of today into tonight. Highs
should continue to be only in the 5 to 10 above zero range today,
with northwest winds keeping wind chills in the 5 to 10 below
zero range.

The main weather message will continue to be the very cold
temperatures and bitter cold wind chills at times into Saturday.
The pressure gradient should remain strong enough to bring another
round of bitter cold wind chills to the area later this evening
into Friday morning. Thus, another Wind Chill Advisory may be
needed for this period.

May need another wind chill headline for Friday night into
Saturday morning, though core of the Arctic high pressure system
will pass just to the west of the area, keeping the winds light to
calm. Low temperatures may drop more than currently forecast. So,
apparent temperatures may continue to reach or exceed 20 below
zero, despite the light to calm winds. The impacts of the bitter
cold will continue to be messaged into Saturday morning.

Wood

MARINE...

The pressure gradient will remain tight enough for gusty northwest
winds across the nearshore waters of Lake Michigan today into
Friday. Some gusts will approach 22 knots, but not frequent enough
for a Small Craft Advisory. Small craft should still exercise
caution during this period.

In addition, rather solid areas of ice are showing up more
clearly on GOES satellite imagery near Sheboygan, and around and
south of Milwaukee.

Wood

PREV DISCUSSION... (Issued 514 AM CST Thu Jan 4 2018)

UPDATE...

No changes to the forecast this morning.

AVIATION(12Z TAFS)...

VFR conditions are expected for the next 24 hours. Winds will
remain steady from the northwest, with just occasional passing
high cloud cover.

PREV DISCUSSION... (Issued 300 AM CST Thu Jan 4 2018)

SHORT TERM...

Today and Tonight...Forecast Confidence is High.

Clear and cold conditions prevail early this morning across the
region, with light but steady northwest winds producing wind
chills in the -20 to -25 range. The Wind Chill Advisory will
continue until 10 AM.

Temperatures will warm today into the upper single digits above
zero, under generally sunny skies. Temperatures will fall back to
between -5 and -10 tonight, but winds should be slightly lighter.
A Wind Chill Advisory may eventually be needed, but that need will
be reevaluated later today. Some high cloud cover may make it into
the area from the southwest tonight (in association with a clipper
passing through the Plains), but no precipitation is expected.

LONG TERM...

Friday through Saturday... Forecast confidence is High.

Expect quiet and cold weather through Saturday with high pressure
drifting from the Upper Midwest to the Ohio River Valley. We'll
have one more night with min temps below zero (nearly 10 below
inland) Fri night, but thankfully this is the time when high
pressure will be directly overhead so winds will be light. Wind
chills may dip down to around -20, but there's less certainty
given the light winds.

Saturday night through Sunday night... Forecast confidence is
Medium to Low.

A southern-stream shortwave trough will slide into the central
U.S. by late Sunday afternoon. There may be a much weaker
shortwave trough in the northern-stream that could be in phase
with the southern stream as it crosses WI early Sunday morning.
The GFS shows a decent amount of low level warm air advection over
WI and light precip associated with it. The Canadian looks similar
to the GFS and the ECMWF hints at that precip as well.

A stronger shortwave trough in the northern stream is expected to
roll through southern Ontario (ECMWF) or northern WI (GFS) Sunday
night. This would dry out the upper levels while perhaps the low
levels remain saturated. If this happens, snow could transition to
freezing rain given the loss of ice crystals.

Given the uncertainty this far out, kept the event as all snow. It
appears WI will be on the periphery of both the northern and
southern stream systems, so precip amounts look light.

Monday through Wednesday...Forecast confidence is High.

We'll be back under high pressure with northwest winds for the
first half of next week. Temps will actually be around normal, in
the lower 20s for highs.

Thursday... Forecast confidence is Low.

Models are keying in on the potential for accumulating snow over
Wisconsin later next week, mainly Thursday. They all handle the
track of a 500mb low coming from the Pacific northwest a little
differently, so there are a variety of solutions for southern WI.
We'll continue to watch this one.

MARINE...

Northwest winds will remain breezy today, but should remain just
under Small Craft Advisory levels. Similar conditions will
continue for Friday, before high pressure moves overhead on
Saturday, resulting in lower wind speeds.

Winds will become southerly and increase Sunday and Monday ahead
of the next storm system, and gusts between 25 and 30 knots are
possible during this time.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Wood
Today/Tonight and Aviation/Marine...Boxell
Friday THROUGH Wednesday...Cronce
Hazardous weather outlook, Jan 4, 10:05 AM CST, 3 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
1005 AM CST Thu Jan 4 2018

WIZ046-047-051-052-056>060-062>072-051615-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1005 AM CST Thu Jan 4 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin.

.DAY ONE...Today and Tonight

Another Wind Chill Advisory may be needed tonight into Friday
morning, for continued bitter cold wind chills.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Wind Chill Advisory may be needed Friday night into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-051615-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1005 AM CST Thu Jan 4 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Brisk northwesterly winds will approach Small Craft Advisory
levels.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Brisk northwesterly winds will continue to approach Small Craft
Advisory levels on Friday.

Southerly winds will increase over the weekend, and possibly
reach at least Small Craft Advisory levels by Sunday or Monday.

Wood
www.weather.gov/mkx

Nearby

Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.